Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 227, NWS Jackson, MS

April 2, 2000Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 2, 2000, 6:17 PM CDT for Simpson County, Smith County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2000, 6:17 PM CDT (23:17 UTC)
Expired
Apr 2, 2000, 7:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Simpson County, MS, Smith County, MS

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:57 PM CDTHail 1Magee, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS54 KJAN 022317
SVRJAN
MSC127-129-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
617 PM CDT SUN APR 2 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  EASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAGEE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RALEIGH AT 635 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 3:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN APR 2 2000

WILL KEEP FLOOD WATCH IN SAME AREA...BUT CHANGE WORDING FROM "FLASH
FLOOD" TO "FLOOD". MOST RIVERS ARE AT OR APPROACHING FLOOD STAGE AND
MORE RAIN ON THE WAY TONIGHT AND MONDAY. THANKS KMEG FOR COORDINATION
ON THIS POINT.

HEAVY RAIN AXIS LIKELY TO BE OVER WEST CENTRAL...NORTH...AND
NORTHEAST CWFA TONIGHT BEFORE SHIFTING TO SOUTHWEST...CENTRAL...AND
EAST CENTRAL CWFA MONDAY. SOUTHEAST MAY ESCAPE HEAVIEST RAINS AS
BEST DYNAMICS AND DEEPEST MOISTURE NEVER QUITE GET IN PHASE DOWN
THERE.

TEMPS WILL FALL DRAMATICALLY BEHIND COLD FRONT WHICH WILL ENTER
NORTHWEST CWFA MONDAY MORNING AND EXIT THE SOUTHEAST CWFA MONDAY
EVENING. WEDNESDAY MORNING WILL BE THE COLDEST MORNING AS SURFACE
RIDGE AXIS CUTS THROUGH THE CWFA AND DRY AIR/CLEAR SKIES ALLOW FOR
GOOD RADIATIONAL COOLING.

QPF DISCUSSION: WILL FOLLOW AVN LOCATION OF HEAVY PRECIP AXIS AS IT
HAS BEEN VERIFYING BEST WITH THIS SYSTEM. CUT BACK AMOUNTS JUST A
LITTLE.

EXTENDED...MRF AND NOGAPS AGREE NEXT CHANCE OF PRECIP FRIDAY NIGHT
OR SATURDAY. YES...THE WEEKEND AGAIN. FOR NOW WILL KEEP FRIDAY DRY
AND HOPE ALL THE RAIN FROM THIS WEEKEND HAS A FEW DAYS TO FIND ITS
WAY TO THE GULF BEFORE THE NEXT ROUND.

.JAN...
MS...FLOOD WATCH THROUGH TONIGHT MSZ018-019-025>062.
AR...FLOOD WATCH THROUGH TONIGHT ARZ074-075.
LA...FLOOD WATCH THROUGH TONIGHTL LAZ007>009-015-016-023>026.
06

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:36 PM CSTSevere Thunderstorm WarningJANHumphreys, Leflore39 min
Apr 1, 6:53 PM CSTTornado WarningJANHolmes37 min
Apr 1, 10:36 PM CSTSevere Thunderstorm WarningJANCarroll, Leflore29 min
Apr 1, 10:44 PM CSTFlash Flood WarningJANGrenada4 hr
Apr 1, 11:05 PM CSTSevere Thunderstorm WarningJANMontgomery25 min
Apr 1, 11:26 PM CSTFlash Flood WarningJANCarroll, Leflore4 hr
Apr 1, 11:33 PM CSTSevere Thunderstorm WarningJANWashington27 min
Apr 2, 7:08 AM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey37 min
Apr 2, 7:29 AM CDTSevere Thunderstorm WarningJANHolmes, Yazoo31 min
Apr 2, 7:41 AM CDTSevere Thunderstorm WarningJANMadison34 min
Apr 2, 9:40 AM CDTFlash Flood WarningJANHolmes110 min
Apr 2, 4:02 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren43 min
Apr 2, 4:31 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Apr 2, 4:47 PM CDTSevere Thunderstorm WarningJANJefferson28 min
Apr 2, 5:09 PM CDTSevere Thunderstorm WarningJANMadison36 min
Apr 2, 5:15 PM CDTTornado WarningJANMadison, Rankin30 min
Apr 2, 5:24 PM CDTSevere Thunderstorm WarningJANClaiborne36 min
Apr 2, 5:34 PM CDTTornado WarningJANLeake, Scott26 min
Apr 2, 5:45 PM CDTSevere Thunderstorm WarningJANMadison45 min
Apr 2, 5:52 PM CDTSevere Thunderstorm WarningJANWarren38 min
Apr 2, 5:55 PM CDTSevere Thunderstorm WarningJANAttala50 min
Apr 2, 5:58 PM CDTTornado WarningJANLeake47 min
Apr 2, 6:02 PM CDTSevere Thunderstorm WarningJANNewton, Scott43 min
Apr 2, 6:04 PM CDTSevere Thunderstorm WarningJANHinds41 min
Apr 2, 6:13 PM CDTTornado WarningJANNeshoba47 min
Apr 2, 6:30 PM CDTSevere Thunderstorm WarningJANMadison45 min
Apr 2, 6:34 PM CDTTornado WarningJANNewton26 min
Apr 2, 6:41 PM CDTFlash Flood WarningJANAdams, Jefferson2 hr
Apr 2, 6:45 PM CDTSevere Thunderstorm WarningJANRankin60 min
Apr 2, 6:50 PM CDTTornado WarningJANKemper, Noxubee, Winston40 min
Apr 2, 6:53 PM CDTSevere Thunderstorm WarningJANClaiborne37 min
Apr 2, 6:55 PM CDTSevere Thunderstorm WarningJANHinds20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.